Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 16, 2024, 2:37 PM EDT for Wythe County, Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2024, 2:37 PM EDT (18:37 UTC)
- Expired
- Apr 16, 2024, 2:56 PM EDT
- In force
- 19 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wythe County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:50 PM EDT, 47 minutes earlier.
Area forecast discussion, Apr 16, 1:50 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 150 PM EDT Tue Apr 16 2024 .SYNOPSIS... A frontal boundary across the region will be the focus for showers and thunderstorms tonight and Wednesday. A low pressure system tracking through the Great Lakes will push a cold front through the region this weekend. Temperatures will remain above normal. && .NEAR TERM /THROUGH WEDNESDAY/... As of 110 PM EDT Tuesday... Key Message: - Scattered showers and storms in the mountains this evening - Isolated storms on Wednesday Back-door cold front now extended from eastern West Virginia to the North Carolina/Tennessee border. MSAS Lifted Index analysis showed unstable air west of the boundary with a tight gradient across the mountains and stable air over the foothills and piedmont. Latest guidance suggests this front will not move much tonight then retreats north as a warm front throughout the day Wednesday. Scattered thunderstorms will continue to develop this afternoon from northwest North Carolina into southeast West Virginia, then drift east to northeast across the front into the stable air. Any precipitation east of the Blue Ridge will be isolated and weak. Better coverage of showers and thunderstorms on Wednesday will be in the locations that will be in the warm sector. Surface dew points in the 50s and cloud cover will keep overnight lows 15 to 25 degrees above normal. Warm temperatures will continue on Wednesday, especially in the warm sector. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 420 AM EST Tuesday... Key Messages: 1: Scattered showers and storms Wednesday 2: Temperatures well above normal By Wednesday, a warm front just to the north of our area will continue its slow progression northward. A west to east traveling frontal system will pick up the warm front and safely north and far enough away by Thursday that it won't impact our weather beyond Thursday. The approaching system will bring a cold front nearby on Wednesday and pass through the Mid-Atlantic early Thursday. While we remain in the warm sector of this setup on Wednesday with better moisture availability, scattered showers and storms will form mostly in the mountains west of the Blue Ridge and north of the VA/NC line on Wednesday afternoon. The rainfall from these showers is not expected to be particularly heavy. On Thursday, in a slightly drier and more stable post-frontal environment, precipitation is expected to dry up by the morning hours. A transient mid-level ridge will also work to that effect before another late week system brings more showers. Temperatures will be 10-15 degrees above normal, as highs sit in the 70s to 80s, and with significant cloud cover, do not cool much in the overnight periods. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 440 AM EDT Tuesday... Key Messages: 1: Wet again on Friday and Saturday 2: Dry and cooler conditions over the weekend A broad area of surface low pressure with weaker intensity will pivot out of the southern plains, following along a cold front hanging from an area of low pressure in eastern Canada. Moderate confidence in showers for most of the area, but high confidence for our mountain zones as the cold front lies almost parallel to the Blue Ridge, just west of it. The low pressure and the front will track east, clearing the area late Saturday. Temperatures through the weekend will cool, and with the assistance of an area of high pressure, keep another area of low pressure from the Gulf at bay, leading to quiet weather. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM EDT Tuesday... Back-door cold front now extended from eastern West Virignia to the North Carolina/Tennessee border MSAS Lifted Index analysis showed unstable air west of the boundary with a tight gradient across the mountains and stable air over the foothills and piedmont. Latest guidance suggests this front will not move much tonight then retreats north as a warm front throughout the day Wednesday. Have VCTS in the KLWB and KBLF TAFs but as storms move east over the stable air, they will weaken so only VCSH in the KROA and KBCB TAFS for later this afternoon. Any precipitation east of the Blue Ridge will be isolated and weak. Better coverage of showers and thunderstorms on Wednesday will be in the locations that will be in the warm sector. SPC SREF suggest a marine stratus layer coming onshore in eastern North Carolina and moving west overnight. Expect these clouds to stay east of KLYH/KDAN, and KROA. Extended Aviation Outlook... A low pressure system and stronger cold front approach the area Wednesday night through Saturday morning. Scattered showers and thunderstorms, with associated MVFR flight conditions, are expected ahead of this system, especially each afternoon and evening. Most of the time should be VFR. Could also have some MVFR to IFR fog at night. Sunday looks dry and VFR at this time. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...VFJ LONG TERM...VFJ AVIATION...AMS
Hazardous weather outlook, Apr 16, 5:51 AM EDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 551 AM EDT Tue Apr 16 2024 NCZ001>006-018>020-VAZ014>020-022>024-032>035-043>047-058-059-171000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 551 AM EDT Tue Apr 16 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>013-WVZ042>044-507-508-171000- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 551 AM EDT Tue Apr 16 2024 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a Marginal Risk of severe thunderstorms afternoon and evening. The primary threat is damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 16, 1:19 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
119 PM EDT Tue Apr 16 2024
NCZ001-VAZ015-161745-
Ashe NC-Grayson VA-
119 PM EDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ASHE AND
SOUTHWESTERN GRAYSON COUNTIES THROUGH 145 PM EDT...
At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flatwood, or near Whitetop, moving northeast at 5 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Whitetop...
Nella...
Flatwood...
and Shatley Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
3661 8165 3662 8162 3664 8160 3660 8144
3646 8157 3651 8170 3653 8171
TIME...MOT...LOC 1719Z 209DEG 4KT 3655 8163
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
PWSpecial weather statement, Apr 16, 1:52 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
152 PM EDT Tue Apr 16 2024
NCZ018-161815-
Watauga NC-
152 PM EDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN WATAUGA COUNTY THROUGH
215 PM EDT...
At 151 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rominger, or over Beech Mountain, moving northeast at 5 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Boone...
Beech Mountain...
Sugar Grove...
Foscoe...
Seven Devils...
Rominger...
and Valle Crucis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3635 8179 3635 8178 3634 8176 3617 8165
3615 8182 3619 8186 3619 8188 3621 8190
3623 8191 3624 8190 3625 8190 3626 8189
3628 8190 3628 8191
TIME...MOT...LOC 1751Z 243DEG 6KT 3622 8185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
PWSpecial weather statement, Apr 16, 2:00 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
200 PM EDT Tue Apr 16 2024
NCZ001-VAZ015-161830-
Ashe NC-Grayson VA-
200 PM EDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ASHE AND SOUTHWESTERN
GRAYSON COUNTIES THROUGH 230 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flatwood, or near Whitetop, moving east at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Jefferson...
Lansing...
Whitetop...
Ashland...
Nella...
Rugby...
and Flatwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
3661 8165 3662 8162 3664 8160 3666 8156
3666 8155 3667 8154 3670 8147 3643 8134
3640 8168 3653 8171
TIME...MOT...LOC 1759Z 250DEG 12KT 3652 8162
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
PWSpecial weather statement, Apr 16, 2:15 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT Tue Apr 16 2024
VAZ009-012-015-161845-
Grayson VA-Wythe VA-Smyth VA-
215 PM EDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT
EAST CENTRAL SMYTH...SOUTHWESTERN WYTHE AND NORTH CENTRAL GRAYSON
COUNTIES THROUGH 245 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Flatridge, or near Mount Rogers National Recreation Area, moving east
at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Comers Rock...
and Flatridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3674 8136 3682 8140 3687 8123 3673 8117
TIME...MOT...LOC 1815Z 259DEG 12KT 3679 8133
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 9:31 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 36 min |
| Apr 15, 10:46 PM EDT | Special Weather Statement | RNK | Bland | 29 min |
| Apr 15, 11:17 PM EDT | Special Weather Statement | RNK | Bland | 28 min |
| Apr 16, 12:59 AM EDT | Special Weather Statement | RNK | Franklin | 31 min |
| Apr 16, 2:05 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 55 min |
| Apr 16, 2:06 PM EDT | Areal Flood Advisory | RNK | Grayson | 9 min |
| Apr 16, 2:15 PM EDT | Flash Flood Warning | RNK | Grayson | 5 hr |
| Apr 16, 2:15 PM EDT | Special Weather Statement | RNK | Grayson | 30 min |
| Apr 16, 3:16 PM EDT | Special Weather Statement | RNK | Tazewell | 29 min |
| Apr 16, 3:54 PM EDT | Special Weather Statement | RNK | Tazewell | 36 min |
| Apr 16, 3:55 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 35 min |
| Apr 16, 4:11 PM EDT | Areal Flood Advisory | RNK | Tazewell | 96 min |
| Apr 16, 5:31 PM EDT | Special Weather Statement | RNK | Craig | 29 min |
| Apr 16, 1:19 PM EDT | Special Weather Statement | RNK | Ashe | 26 min |
| Apr 16, 1:52 PM EDT | Special Weather Statement | RNK | Watauga | 23 min |
| Apr 16, 2:00 PM EDT | Special Weather Statement | RNK | Ashe | 30 min |
| Apr 16, 2:28 PM EDT | Areal Flood Advisory | RNK | Watauga | 3 hr |
| Apr 15, 9:23 PM EDT | Special Weather Statement | RNK | Greenbrier | 37 min |
| Apr 16, 2:53 PM EDT | Special Weather Statement | RNK | Greenbrier | 37 min |
| Apr 16, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 54 min |
| Apr 16, 3:36 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 3 hr |
| Apr 16, 3:39 PM EDT | Special Weather Statement | RNK | Greenbrier | 36 min |
| Apr 16, 4:29 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.